An overdose happens when too much of a drug enters your body, making it difficult for your body to process or clear out the drug. Overdoses from different drugs have different symptoms.
Opioid overdoses impact the ability to breathe. When opioids enter the body, they travel to the part of the brain responsible for telling the body to breathe. By sitting on those particular brain receptors, the opioid slows someone’s breathing. When too many of those brain receptors are covered in opioids, a person will not be breathing enough, or stop breathing completely.
There are a few signs to look for when you think someone is experiencing an overdose:
- They are unconscious or not waking up
- They don’t respond when you shout
- They don't respond when you rub your knuckles on their breastbone or between their upper lip and nose
- They are not breathing normally
- They are breathing very slowly or not breathing at all
- They are making snoring, choking or gurgling sounds
Recognize an Opioid Overdose
- Check for signs of an opioid overdose.
- Call 911.
- Give naloxone – find out where you can get Naloxone
- Start rescue breathing and chest compressions – learn how
Keep this information with you by downloading this overdose card.
Take Action to Save a Life
Stay with the person until they go to the hospital. Someone who was given naloxone may be at risk for another overdose.
What are steps you can take to reduce risk of opioid overdose?
Where can you find other helpful resources?get Naloxone.
Visit VTHelplink.org or call 802-565-LINK (or toll-free 833-565-LINK).
Syringe service programs are free and anonymous. They provide syringes, supplies and overdose prevention resources. These programs are proven to be effective in not only reducing overdose, but also reducing transmission of other illnesses. Find a syringe service program near you.
Stigma that surrounds addiction and the people who struggle with substance use can lead to people not seeking the help they need. Greater awareness of addiction as a disease, increased understanding of treatment and recovery and growing empathy for those who struggle can reduce this stigma and help people find the resources they need. Visit EndAddictionStigmaVT.com to learn more.
Recovery is possible. Recovery centers across Vermont provide information and support to people in recovery from substance use disorder, including access to free naloxone (Narcan®) and fentanyl test strips. Find a recovery center near you.